Prednisone induced myopathy

Posted: deniska013 Date of post: 09-Feb-2019
Corticosteroid <b>Induced</b> <b>Myopathy</b> - an overview ScienceDirect Topics

Corticosteroid Induced Myopathy - an overview ScienceDirect Topics

Glucocorticoid-induced muscle atrophy is characterized by fast-twitch or type II muscle fiber atrophy illustrated by decreased fiber cross-sectional area and reduced myofibrillar protein content. Muscle proteolysis, in particular through the ubiquitin– proteasome system (UPS), is considered to play a major role in the catabolic action of glucocorticoids. The stimulation by glucocorticoids of the UPS is mediated through the increased expression of several atrogenes (‘genes involved in atrophy’), such as atrogin-1 and Mu RF-1, two ubiquitin ligases involved in the targeting of protein to be degraded by the proteasome machinery. Glucocorticoids also exert an anti-anabolic action by blunting muscle protein synthesis. These changes in protein turnover may result from changes in the production of two growth factors which control muscle mass, namely IGF-I and myostatin respectively anabolic and catabolic toward the skeletal muscle. The decreased production of IGF-I as well as the increased production of myostatin have been both demonstrated to contribute to the muscle atrophy caused by glucocorticoids. At the molecular level, IGF-I antagonizes the catabolic action of glucocorticoids by inhibiting, through the PI3-kinase/Akt pathway, the activity of the transcription factor FOXO, a major switch for the stimulation of several atrogenes. Glucocorticoid-induced myopathy, characterized by muscle weakness without pain, fatigue and atrophy, is an adverse effect of glucocorticoid use and is the most common type of drug-induced myopathy. This muscle disturbance has a frequency of 60%, and it has been most often associated with fluorinated glucocorticoid preparations. Glucocorticoids have a direct catabolic effect on muscle, decreasing protein synthesis and increasing the rate of protein catabolism leading to muscle atrophy. In clinical practice, it is important to differentiate myopathy due to glucocorticoid from muscle inflammatory diseases. The treatment is based on reduction or, if possible, on discontinuation of the steroid. Fluorinated glucocorticoids such as dexamethasone should be replaced with nonfluorinated glucocorticoids such as prednisone. Other experimental treatments may be tried such as IGF-I, branched-chain amino acids, creatine, androgens such as testosterone, nandrolone and dehydroepiandrosterone (DHEA), and glutamine.

Glucocorticoid-<b>induced</b> <b>myopathy</b> - ScienceDirect

Glucocorticoid-induced myopathy - ScienceDirect

Authors: Uzma Tazeen1, Primrose Wardhana2 Affiliation: 1Foundation Year, Hull and East Yorkshire Hospitals, United Kingdom 2Consultant Geriatric Medicine, Hull and East Yorkshire Hospitals, United Kingdom Conflict of Interest: None declared This article has been peer reviewed. Article Submitted on: 5 July 2012 Funding Sources: None declared Correspondence to: Dr Uzma Tazeen Address: Hull and East Yorkshire Hospitals, United Kingdom E-mail Address: [email protected] this article: Tazeen U, Wardhana P. J Pak Med Stud.2012;2 (4): 144-145 Letter to the Editor Dear Editor, Adverse drug reactions may represent up to 5% of all hospital admissions and account for around 5% of all in-patient mortalities [1]. Women are twice more likely to be affected than men [2]. Long term use of corticosteroids can have adverse consequences, which may include myopathy. This is a case report of an eighty-year-old man with known history of chronic obstructive pulmonary disease (COPD), managed with seretide and tiotropium with as required salbutamol inhaler with on and off oral steroids, presenting with proximal muscle weakness and difficulty weight bearing that progressively worsened in the last six months prior to presentation. He had a course of rehabilitation and showed marked improvement in his physical status on withdrawal of steroids. An eighty-year-old man was admitted with gradually worsening mobility and recurrent falls for two years, he experienced difficulty in standing without assistance that progressively worsened over the last six weeks prior to presentation. Cushing originally described it in 1932 , and Muller and Kugelberg first studied it systemically in 1959An excess of either endogenous or exogenous corticosteroids is believed to cause the condition . And guided him towards the two paths (of success)" (90:8-10) Now it’s upon us, which path we will select, RIGHT PATH (road to paradise) or WRONG PATH (road to hell) “SODHAR COURTESY”Steroid myopathy is usually an insidious disease process that causes weakness mainly to the proximal muscles of the upper and lower limbs and to the neck flexors. Excess endogenous corticosteroid production can arise from adrenal tumors . An excess of exogenous corticosteroid can result from steroid treatment for asthma, chronic obstructive pulmonary disease, and inflammatory processes, such as polymyositis, connective tissue disorders, and rheumatoid arthritis Pathophysiology Steroid myopathy may be more frequent with the use of fluorinated steroids, such as dexamethasone or triamcinolone, than with nonfluorinated ones, such as prednisone or hydrocortisone . Exact mechanism of the muscle pathology is unclear. Decreased protein synthesis, increased protein degradation, alterations in carbohydrate metabolism, mitochondrial alterations, electrolyte disturbances, and/or decreased sarcolemmal excitability. Pathophysiology Two distinct types of steroid myopathy exist, acute and chronic.

Evidence that <strong>prednisone</strong>-<strong>induced</strong> <strong>myopathy</strong> is reversed by physical.
Evidence that prednisone-induced myopathy is reversed by physical.

J Clin Endocrinol Metab. 1985 Jul;61183-8. Evidence that prednisone-induced myopathy is reversed by physical training. Horber FF, Scheidegger JR, Grünig. Steroid-induced myopathy Find the most comprehensive real-world symptom and treatment data on steroid-induced myopathy at PatientsLikeMe. 31 patients.

Prednisone induced myopathy
Rating 4,5 stars - 659 reviews